Alert archive / Ohio / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 85, NWS Cleveland, OH

July 23, 2023Knox County, Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2023, 5:21 PM EDT for Knox County, Morrow County, Ohio. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2023, 5:21 PM EDT (21:21 UTC)
Expired
Jul 23, 2023, 5:45 PM EDT
In force
24 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, OH, Morrow County, OH

The radar

The Cincinnati radar (KILN), 138 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:41 PM EDTTSTM WND DMG3 E Centerburg, OHDelayed report. Multiple limbs and branches down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

578 
WUUS51 KCLE 232121
SVRCLE
OHC083-117-232145-
/O.NEW.KCLE.SV.W.0085.230723T2121Z-230723T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
521 PM EDT Sun Jul 23 2023

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southern Morrow County in north central Ohio...
  Western Knox County in north central Ohio...

* Until 545 PM EDT.

* At 521 PM EDT, severe thunderstorms were located along a line
  extending from near Ashley to 6 miles north of Sunbury to Polaris,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Mount Gilead, Cardington, Centerburg, Ashley, Chesterville, Sparta,
  Marengo and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4027 8274 4028 8275 4035 8275 4036 8293
      4041 8293 4042 8302 4048 8301 4049 8296
      4050 8296 4056 8278 4051 8256 4027 8261
TIME...MOT...LOC 2121Z 227DEG 32KT 4037 8297 4033 8283 4015 8295 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maines

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:06 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 23, 4:06 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
406 PM EDT Sun Jul 23 2023

.SYNOPSIS...
An upper trough will move east across the area this evening
before surface high pressure builds into the area later tonight.
Surface high pressure will linger over the area through the week
with a few shortwave troughs moving over the region.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Scattered convection continues to persist across the region,
mainly across northwest Ohio and along the Lake Erie shore in
northeast Ohio. Some of the cells over the past two hours have
pulsed up to appreciable levels to produce some gusty winds and
perhaps some hail. Around 1000 j/kg MLCAPE currently present
across the area with steep low level lapse rates allowing for
quick developing/short duration convection. Overall, storms are
not expected to be strong to severe given the lack of deep
layer bulk shear marginal mid level lapse rates. Coverage should
expand a bit eastward over the next several hours as an upper
shortwave works east towards the lower Great Lakes. Instability
is expected to weaken diurnally this evening and would expect
shower/storm coverage to diminish aside from some lingering
shower activity coincident with the vort max moving over the
region tonight.

Broad upper troughing will remain over the region tonight
through Monday night with some weak surface high pressure
building into the area. Some diurnally driven convection
possible on Monday, but the better support for convection may
remain south of the area. Went with slight chance/low chance
pops similar to the previous forecast.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Cyclonic W'erly to NW'erly mid/upper-level flow and embedded
shortwave disturbances are expected to impact our CWA during this
period. At the surface, we should be located along the northern
flank of a high pressure ridge centered in vicinity of the southern
Appalachians. Simultaneously, multiple and subtle surface trough
axes should accompany the shortwave disturbances and traverse our
region generally from west to east. Net low-level warm and moist air
advection from the Gulf of Mexico will contribute to a warming trend
in our CWA as humidity increases. Sufficient daytime heating of
surrounding land and a relatively-weak synoptic MSLP gradient should
allow a lake breeze to occur within about five miles of all of Lake
Erie during the late morning through early evening hours on Tuesday
and within about five miles of the lake from northeastern Cuyahoga
County to Erie County, PA during the late morning through early
evening on Wednesday. Overnight lows should reach mainly the 60's
around daybreak Wednesday morning and mainly the mid 60's to lower
70's around daybreak Thursday morning. Late afternoon highs should
reach the 80's to 90F on Tuesday and the mid 80's to lower 90's on
Wednesday. The coolest highs are expected within the lake breeze. Of
note, normal lows are in the lower to mid 60's and normal highs are
in the lower to mid 80's this time of year. Isolated to scattered
and periodic rain showers/thunderstorms are possible, especially
during the afternoon through early evening hours of the short-term
period, since daytime heating of the humid boundary layer should
yield moderate to perhaps strong CAPE and non-excessive CIN for
parcels rooted in that layer. Low-level convergence and associated
ascent along the expected lake breeze front and surface trough axes
should act as a focus for shower/storm formation. However, odds
favor fair weather on Tuesday when the stabilizing surface ridge may
exert greater influence in our CWA.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
W'erly to NW'erly mid/upper-level flow is expected to remain
cyclonic over our CWA during the long-term period. Additional
shortwave disturbances embedded in the flow aloft are forecast to
impact our region. At the surface, a high pressure ridge is expected
to remain centered near the southern Appalachians and influence our
region before a cold front drifts SE'ward across our CWA on Friday
and/or Saturday. Another high pressure ridge should build from the
Canadian Prairies and north-central United States behind the front.
However, subtle surface trough axes accompanying the shortwave
disturbances will continue to move generally E'ward through our
region. Periodic and isolated to scattered showers/thunderstorms
remain possible amidst sufficient atmospheric moisture and
instability, especially on Friday into Saturday with the approach
and eventual passage of the cold front. Continued low-level warm and
moist air advection ahead of the cold front will contribute to
unusual warmth and continued increase in humidity on Thursday
through Friday. Late afternoon highs are forecast to reach mainly
the lower to mid 90's on both days. Overnight lows should reach only
the lower to mid 70's in most locations around daybreak Friday
morning. Somewhat cooler readings are expected Friday night through
Sunday due to low-level CAA behind the eventual cold front passage,
fairly abundant cloud cover, and the wet-bulb effect associated with
periodic precip. Overnight lows should reach mainly the 60's around
daybreak on Saturday and Sunday mornings. Daily highs should reach
mainly the upper 70's to mid 80's this upcoming weekend.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Mainly VFR conditions through the period with the primary focus
being iso/sct SHRA/TSRA ongoing across northwest OH at the onset
of this period. Coverage will be fairly scattered with limited
lightning, with only enough confidence for TEMPO TSRA mentions
at KTOL/KFDY for a few hours early in the period. A brief
MVFR/IFR reduction cannot be ruled out with any storm that
impacts a terminal. Otherwise, some VCTS mentions at KMFD/KCLE
through 00Z where more uncertainty/confidence in thunder
resides. SHRA/TSRA activity should wane after 00Z, with VFR
expected through the end of the period. Southwest winds will
become light overnight, increasing again out of the west near
the end of the period. Northwest winds possible with a brief
lake breeze early in the period at KERI.

Outlook...Non-VFR possible in isolated to scattered
afternoon/evening showers and thunderstorms Monday through
Thursday. The highest chance for showers and thunderstorms
appears to be late Tuesday evening and overnight.

&&

.MARINE...
Primarily southerly to southwesterly winds around 5 to 15 knots are
expected through Friday as a ridge lingers over Lake Erie and the
parent high pressure center moves from near the Lower MS Valley
toward the southern Appalachians. However, a daily lake breeze
should impact all nearshore zones during the late morning through
early evening hours on Monday and Tuesday, and nearshore zones from
roughly Cleveland to Ripley on Wednesday. Waves trend mainly 3 feet
or less. Occasional 4 footers are possible on Friday when
predominantly southwesterly winds may freshen toward 20 knots and a
cold front approaches the lake from the northwest.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Greenawalt
MARINE...Jaszka
Hazardous weather outlook, Jul 23, 3:49 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 AM EDT Sun Jul 23 2023

LEZ061-147>149-167>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-240800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on-
the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-
the-Lake to Conneaut OH beyond 5 nm off shoreline to US-
Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
349 AM EDT Sun Jul 23 2023

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>146-162>166-240800-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-
349 AM EDT Sun Jul 23 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Scattered thunderstorms could produce wind gusts of 30 to 40 knots
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 2:33 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
233 PM EDT Sun Jul 23 2023

OHZ006-017-231900-
Wood OH-Hancock OH-
233 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of southeastern Wood
and northern Hancock Counties through 300 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rawson, or 8 miles southwest of Findlay, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Findlay, Fostoria, North Baltimore, McComb, Arcadia, Van Buren,
Bloomdale, Cygnet, Jerry City, West Millgrove and Bairdstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 8370 4125 8342 4116 8342 4100 8367
      4104 8380
TIME...MOT...LOC 1833Z 216DEG 19KT 4099 8378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Greenawalt
Special weather statement, Jul 23, 3:19 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
319 PM EDT Sun Jul 23 2023

OHZ027-036-232000-
Wyandot OH-Marion OH-
319 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northwestern Marion
and Wyandot Counties through 400 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marseilles, or 9 miles southwest of Upper Sandusky, moving northeast
at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Upper Sandusky, Forest, Sycamore, Morral, Marseilles, Carey, Nevada,
Wharton, Harpster and Kirby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4090 8351 4091 8348 4099 8346 4099 8311
      4091 8311 4068 8312 4062 8342 4068 8342
      4070 8344 4071 8349 4082 8350 4082 8352
TIME...MOT...LOC 1919Z 236DEG 17KT 4074 8341

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Maines
Special weather statement, Jul 23, 3:21 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Cleveland OH
321 PM EDT Sun Jul 23 2023

OHZ014-089-PAZ001-002-232000-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-
321 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northeastern
Ashtabula and southwestern Erie Counties through 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Kingsville, or near Ashtabula, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashtabula, Conneaut, North Kingsville, Albion, Kingsville,
Cranesville, Platea, Edgewood, Kelloggsville and Plymouth Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4191 8029 4179 8076 4189 8084 4191 8080
      4192 8075 4192 8072 4196 8055 4198 8054
      4202 8038
TIME...MOT...LOC 1921Z 236DEG 17KT 4187 8071

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Maines
Special weather statement, Jul 23, 4:17 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
417 PM EDT Sun Jul 23 2023

OHZ017-018-027-028-036-232045-
Crawford OH-Seneca OH-Wyandot OH-Marion OH-Hancock OH-
417 PM EDT Sun Jul 23 2023

...Strong thunderstorms will impact portions of southwestern Seneca,
Marion, Wyandot, southwestern Crawford and eastern Hancock Counties
through 445 PM EDT...

At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arlington to Marseilles to near Richwood.
Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Findlay, Marion, Upper Sandusky, Forest, Arlington, Prospect,
Sycamore, La Rue, Arcadia, Morral, Vanlue, Waldo, New Riegel,
Marseilles, Carey, Benton, Nevada, New Bloomington, Mount Blanchard
and Green Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 8334 4093 8309 4074 8299 4049 8301
      4043 8303 4044 8325 4051 8325 4051 8342
      4068 8342 4070 8344 4071 8349 4082 8351
      4082 8367 4107 8373
TIME...MOT...LOC 2017Z 274DEG 14KT 4091 8360 4069 8339 4047 8338

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Maines
Special weather statement, Jul 23, 5:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
516 PM EDT Sun Jul 23 2023

OHZ037-047-232200-
Morrow OH-Knox OH-
516 PM EDT Sun Jul 23 2023

...Strong thunderstorms will impact portions of southern Morrow and
western Knox Counties through 600 PM EDT...

At 516 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashley to near Sunbury to Westerville.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Vernon, Fredericktown, Cardington, Centerburg, Ashley,
Chesterville, Sparta, Waterford, Marengo and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4027 8248 4027 8274 4035 8275 4036 8293
      4041 8292 4042 8302 4045 8302 4059 8263
      4055 8262 4055 8257 4046 8246 4024 8247
TIME...MOT...LOC 2116Z 243DEG 22KT 4040 8302 4029 8291 4011 8292

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:33 PM EDTSpecial Weather StatementCLEHancock27 min
Jul 23, 3:19 PM EDTSpecial Weather StatementCLEWyandot41 min
Jul 23, 3:21 PM EDTSpecial Weather StatementCLEAshtabula39 min
Jul 23, 4:17 PM EDTSpecial Weather StatementCLEHancock, Marion, Wyandot28 min
Jul 23, 5:16 PM EDTSpecial Weather StatementCLEMorrow44 min
Jul 23, 5:36 PM EDTSevere Thunderstorm WarningCLEKnox28 min
Jul 23, 6:19 PM EDTSpecial Weather StatementCLERichland26 min
Jul 23, 6:42 PM EDTSpecial Weather StatementCLECuyahoga33 min
Jul 23, 7:34 PM EDTSpecial Weather StatementCLEMedina41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.